5 Common Medications Linked with Leaky Gut

Did you know that common medications are one of the biggest causes of Leaky Gut?

Leaky gut is also called “intestinal permeability”. It is where the tight junctions between the cells lining the gut become “leaky” allowing undigested food particles, bacteria or toxins to enter our bloodstream. These foreign materials are detected by immune cells triggering our immune system to attack. Since the immune reaction occurs in the blood stream, it can cause symptoms in many different areas of the body. That is why I believe leaky gut is one of the leading causes of chronic diseases, allergies and autoimmune conditions. 

Leaky gut is detrimental to our health and may be caused by the same pills that you are taking to help you “manage” these conditions in the first place.

We are living in a pain-adverse society where we demand control over our bodies and don’t listen to our bodies’ messages telling us that something is amiss. We also take these pills without being correctly informed about the longer-term issues that these medications may be causing. Who really reads the little safety pamphlet in their medication box, and if you do, do you really take the potential side-effects that are listed seriously? Often they sound too scary to take seriously.

So…which medications are directly linked with increased risk of leaky gut?

Here is a list of the five leading offenders that are involved in weakening our gut defences and setting the scene for leaky gut, as well as the host of issues that are attributed to it.

  1. Antibiotics

    No surprise here I am sure, however it is still scary how frequently antibiotics are still prescribed. Antibiotics decimate our gut bacteria and some studies show that even one course of antibiotics may have irreversible damage to our gut microbial population and cause the extinction of gut bacteria that could help protect us from chronic disease. On average, it is believed to take up to 6 months for the gut to “fully” recover from a course of these.

    Another secondary issue with antibiotics is that they do not kill yeasts such as Candida albicans (the causative agent of thrush and athlete’s foot) and can therefore create an environment where this opportunistic species can take over. Candida albicans can also damage the gut lining directly causing leaky gut.

  2. Non-steroidal Anti-inflammatory Medications

    These medications include Aspirin and Ibuprofen (e.g. Nurofen, Advil etc) and have been shown to cause increased intestinal permeability within 24 hours. Long-term usage is also associated with gastric and duodenal ulcers and leaky gut. It scares me how widespread the usage of these medications is and also how marketing implies that they are safe! Check out Nurofen’s advertisements which suggest that you are a “caring” parent if you give you baby Nurofen at the first sight of a fever or pain. Where are the warnings….well there aren’t any, except for the small print that just tells you to check with your doctor.

    In one large review study published in 2011, the researchers stated that injury of the gut lining by these medications “is very common and ranges from minor lesions….to more serious (and also much less frequent) lesions such as ulcers, which can result in complications such as bleeding, perforation or obstruction. Patients may eventually die as a consequence of these complications” (Patrignani et al, 2011). Now that really spells it out, doesn’t it!

    If you need long-term pain or inflammation relief why not trial anti-inflammatory herbs. Herbs such as Corydalis and turmeric have analgesic and anti-inflammatory actions without the gut associated side-effects. Also don’t be scared of a fever, that is your body’s way of fighting off infection. Stay hydrated, cool down with old-fashioned cool compresses and check with your doctor if you are concerned.

  3. Oral Contraceptive Pill

    The pill is often taken long-term and so the effects can be insidious and not as easily connected. However taking the pill has more far reaching effects on the body apart from “controlling” your fertility. Hormones directly affect our gut permeability. That is why many women experience altered bowel habits prior or during their periods or when taking OCP. The OCP also increases your risk of thrush or Candida overgrowth.

    The pill also decreases a number of nutrients including Vitamin B6 and C. Vitamin B6 and vitamin C are key nutrients needed for healing and metabolism throughout the body. These nutrients are also required for liver detoxification of these hormones so that they do not build up in the body.

    The pill may also increase the risk of bowel disease. A study monitoring over 230,000 women over a thirty-year period showed that women who were currently taking the pill had nearly a 3-fold increased risk of Crohn’s Disease (an inflammatory bowel disease) compared to women who had never taken the pill. More research on this is needed however this finding compelled the study researchers to warn women with a family history of inflammatory bowel disease to think twice before taking the pill.

  4. Chemotherapy drugs

    These drugs literally stop cell division as a way to kill off rapidly multiplying cancer cells. Unfortunately the cells lining the gut are also rapidly dividing. In fact every 4 days you have a new gut lining, so chemotherapy medications also damage these cells leading to gut erosion and leaky gut. This is a well-known issue and a major contributor to the host of side-effects caused by these medications.

  5. Proton Pump Inhibitors (PPI)

    These medications are generally the first line of treatment for someone with suspected reflux or heartburn. However in my opinion in most cases these medications make the situation worse in the long run. This is because most cases of reflux or heartburn are due to not enough stomach acid in the first place.

    Low stomach acid results in the food sitting in the stomach for longer (as it takes longer to digest). This increases the chance of it travelling back up into the unprotected tissues of the oesophagus thereby causing burning.

    PPI medication prevents our stomach cells from producing hydrochloric acid (HCl) which may give short-term relief from burning symptoms however it may cause long-term problems.

    Hydrochloric acid is needed to:

  • Digest our food, so that we can extract the nutrients.
  • Kill harmful bacteria so that they cannot get into our small intestines and cause harm (e.g. food poisoning etc).
  • Break down foods so that the bacteria providing less food for bacteria in our intestines to ferment and overgrow.
  • Stimulate digestive enzyme release and digestive motility. This ensures that our food is broken down effectively and moved along our digestive tract. Lack of HCL increases our risk of food poisoning, nutrient deficiencies and excessive bacterial fermentation (causing bloating, burping and flatulence). It is not too hard to see why this may increase the risk of leaky gut.

WARNING:

If you are currently taking any of the medications that I have listed, PLEASE do not freak out and stop your medication. This is likely to be the wrong thing to do. Many medications are unavoidable so make sure you speak to your doctor about your unique situation. You may also get a rebound of symptoms if you do not reduce medications slowly.

If your medication is necessary, speak to your health professional about what you can do to prevent side-effects. Doing so may help to protect your gut over the long-term and thereby increase your risk of developing chronic disease.

2017-04-04T17:48:12+00:00 26 October 2016|Digestive Health|